Ask The Doctor > Questions & Answers > Lingering Sexual Side effects of Lexapro (Escitalopram)

Lingering Sexual Side effects of Lexapro (Escitalopram)

Patient: I am a college freshman and have been dealing with Severe anxiety and depression over the past year. It was escalating as college approached. I tried to fight it naturally, but nothing was working. I reluctantly took 5mg Escitalopram for 4 days. I stopped because I noticed Insomnia, orgasm problems, loss of sex drive, and genital numbing. I assumed that they would go away after stopping, but it has been 16 days so far without taking the medication. The orgasm problems have gone away, but I still have what I consider about 1/2 of my normal ability to get an erection, and parts of my genitals are still numb. Is is common for these symptoms to linger for this long after coming off of the medication? If not, what could I do to help reverse any damage that I have done? I am totally shocked that only 4 days of such a low dose could give me such a hard time.

 

 

Symptoms: Genital Numbness, Loss of sex drive

 

 

Doctor: It is well known that SSRI particularly Escitalopram can produce all these side effects. However as rightly noted by you , it is usually shortlisting. Your persisting problem can be related to anxiety, depression, drug and many more aspects like the fear to drug etc. The side effects can get accentuated when you have anxiety and depression. Please relax and reduce anxiety. There are many drugs without sexual side effects. Better to meet your family physician or the psychiatrist.

 


Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment